Lightning, Cumberland
- When
- June 1, 1:00 PM EST
- Where
- Cumberland County, Sebago Lake
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
A Massachusetts man was injured when he was struck by lightning as he was getting ready to haul his boat out of the water at Sebago Lake State Park. The man had been fishing and had headed to shore when the thunderstorm approached.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A Massachusetts man was injured when he was struck by lightning as he was getting ready to haul his boat out of the water at Sebago Lake State Park. The man had been fishing and had headed to shore when the thunderstorm approached. The lightning apparently struck a nearby tree and traveled along the ground to the man. Following the incident, he was treated at a nearby hospital and then released the following day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 1, 8:34 AM EST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 934 AM EDT THU JUN 1 2006 .SHORT TERM /REST OF TODAY THROUGH TONIGHT/... PREVIOUS FORECAST LOOKS GOOD WITH HIGH POPS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP AND MOVE SOUTH INTO SOUTHERN AREAS THIS AFTERNOON. THE HGIHLIGHT OF STRONG STORMS POSSIBLE OVER SOUTHERN MAINE AND NEW HAMPSHIRE LOOKS GOOD. IT LOOKS LIKE PLENTY OF HEATING FOR THE FIRST HALF OF THE DAY OVER SOUTHERN AREAS WILL ONLY HELP POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT IN THE AFTERNOON AS THE FRONTAL BOUNDARY SLOWLY MOVES SOUTH INTO SOUTHERN AREAS LATER TODAY. ONLY CHANGES WILL BE TO BOOST UP MAX TEMPS FOR THIS AFTERNOON CONSIDERING WHERE TEMPS ARE NOW AND STILL ANOTHER 3-4 HOURS OF MOSUN CONDS OVER SOUTHERN AREAS. && .PREV DISCUSSION... /ISSUED 321 AM EDT THU JUN 1 2006/ SHORT TERM /TODAY THROUGH TONIGHT/... THE COLD FRONT WILL SLOWLY PUSH SOUTHEAST ACROSS THE FORECAST AREA TODAY AND OFF THE COAST TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION TODAY WITH SHOWERS CONTINUING TONIGHT WITH A CHANCE OF A THUNDERSTORM OVER SOUTHERN ZONES. SOME THUNDERSTORMS MAY BE QUITE STRONG THIS AFTERNOON AND EARLY THIS EVENING OVER SOUTHERN AREAS AS HIGHLIGHT BY THE STORM PREDICTION CENTERS SLIGHT RISK AREA. MAIN THREAT APPEARS TO BE WIND AS FREEZING LEVELS ARE QUITE HIGH. THIS SYSTEM HAS A HISTORY OF PRODUCING SEVERE WEATHER WITH 3 WARNED /AND VERIFIED/ EVENTS IN OUR COUNTY WARNING AREA YESTERDAY EVENING. GENERALLY USING A BLEND OF GFS40 AND NAM MODELS AND MAV MOS GUIDANCE. LONG TERM /FRIDAY THROUGH WEDNESDAY/... LEANED HEAVILY TOWARDS THE GFS/ECMWF SOLUTION THIS PACKAGE. THE SURFACE BOUNDARY WILL PRESS WELL SOUTH OF THE AREA ON FRIDAY. LOW PRESSURE WILL TRACK EAST NORTHEAST AND PASS FAR ENOUGH OFFSHORE TO LIMIT THE HEAVY RAINFALL POTENTIAL TO SOUTHERN AND COASTAL SECTIONS OF OUR AREA. UNFORTUNATELY...THE SURFACE SYSTEM SHOULD BE CAPTURED BY THE DEVELOPING UPPER LOW AND LINGER JUST TO OUR NORTHEAST SATURDAY NIGHT THROUGH MONDAY. THE NET RESULT SHOULD BE LINGERING CLOUDS...WITH SHOWERS CONFINED LARGELY TO NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA. AVIATION... VARIABLE CONDITIONS WILL RANGE FROM INSTRUMENT FLIGHT RULES TO VISUAL FLIGHT RULES BACK TO INSTRUMENT FLIGHT RULES CONDITIONS AS AREAS OF STRATUS AND FOG LIFT ONLY TO HAVE SHOWERS AND SCATTERED THUNDERSTORMS MOVE INTO THE TAF LOCATIONS. MARINE... SHORT TERM /TODAY THROUGH TONIGHT/... SOUTHWEST WINDS AND SEAS WILL APPROACH SMALL CRAFT ADVISORY CRITERIA TODAY...BUT WILL FALL JUST SHORT SO NO HEADLINE WILL BE ISSUED. WINDS LET UP TONIGHT AS THE GRADIENT WEAKENS BUT SEAS WILL BE A BIT SLOWER TO RESPOND. LONG TERM /FRIDAY THROUGH MONDAY/... ITS LIKELY THAT THE SURFACE LOW TRACKING JUST TO OUR SOUTHEAST FRIDAY NIGHT AND SATURDAY WILL GENERATE SMALL CRAFT WINDS AND SEAS FOR SATURDAY AND AT LEAST A PORTION OF SUNDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 454 AM EDT THU JUN 1 2006 MEZ007>009-012>014-018>028-NHZ001>010-013-014-020900- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 454 AM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE... CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL DROP SOUTH ACROSS THE AREA TODAY. THE ADVANCING FRONT...AND WARM MUGGY AIR OVER OUR REGION...WILL TRIGGER WIDESPREAD SHOWERS AND THUNDERSTORMS BY AFTERNOON. SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...DAMAGING WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WILL STALL TO OUR SOUTH ON FRIDAY. LOW PRESSURE WILL THEN DEVELOP ALONG THE MID ATLANTIC COAST LATE FRIDAY THEN TRACK NORTHEAST ALONG THE STALLED FRONT. THIS WILL PRODUCE A SWATH OF HEAVY RAINFALL FROM SOUTHERN NEW HAMPSHIRE EASTWARD ALONG THE COASTAL PLAIN OF MAINE. THREE DAY RAINFALL TOTALS FOR THE PERIOD ENDING SUNDAY MORNING...WILL APPROACH TWO INCHES IN THIS AREA. TOTALS OVER SEACOAST NEW HAMPSHIRE WILL BE A BIT HIGHER AND COULD APPROACH TWO AND ONE-HALF INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT DAMAGE AND LARGE HAIL. THE PUBLIC CAN EMAIL REPORTS OF DAMAGE AND LARGE HAIL TO GYX.SKYWARN@NOAA.GOV. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1241 PM EDT THU JUN 1 2006 MEZ012-018-019-011715- INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN OXFORD- 1241 PM EDT THU JUN 1 2006 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...YORK COUNTY AND CUMBERLAND COUNTY THROUGH 115 PM EDT... AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF DENMARK...OR ABOUT 10 MILES SOUTHEAST OF FRYEBURG...STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST BALDWIN...KEZAR FALLS...HIRAM... CORNISH...NAPLES...DENMARK AND BROWNFIELD THROUGH 115 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. RAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1258 PM EDT THU JUN 1 2006 NHZ005-007-011830- SOUTHERN GRAFTON-SULLIVAN- 1258 PM EDT THU JUN 1 2006 ...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND SOUTHERN GRAFTON COUNTY AFTER 130 PM THROUGH 230 PM EDT... AT 1258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 44 MILES WEST OF CLAREMONT...OR ABOUT 13 MILES SOUTHWEST OF RUTLAND...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL MOVE INTO AREAS IN AND AROUND LEBANON...GRANTHAM...CROYDON...CORNISH AND CLAREMONT AFTER 130 PM THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. RAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 118 PM EDT THU JUN 1 2006 MEZ012-019-011815- INTERIOR CUMBERLAND-SOUTHERN OXFORD- 118 PM EDT THU JUN 1 2006 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN OXFORD COUNTY AND MUCH OF THE WESTERN HALF AND CENTRAL PORTIONS OF CUMBERLAND COUNTY THROUGH 215 PM EDT... AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES EAST OF HIRAM...OR ABOUT 9 MILES SOUTHWEST OF NAPLES...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST BALDWIN...HIRAM...RAYMOND... NORTH WINDHAM...SOUTH WINDHAM AND GRAY THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. RAM
The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518249.